Format

Send to

Choose Destination
See comment in PubMed Commons below
Behav Brain Res. 2002 Mar 10;130(1-2):79-83.

Methylphenidate elevates resting dopamine which lowers the impulse-triggered release of dopamine: a hypothesis.

Author information

1
Department of Pharmacology, University of Toronto, Medical Science Building, Room 4344, 8 Taddle Creek Road, Ont, Canada M5S 1A8. philip.seeman@utoronto.ca

Abstract

How do 'stimulants' reduce hyperactivity in children and adults? How can drugs which raise extracellular dopamine result in psychomotor slowing of hyperactive children when dopamine is known to enhance motor activity, such as in Parkinson's disease? In summary, the hypothesis for the anti-hyperactivity effects of the stimulants is as follows: during normal nerve activity, extracellular dopamine levels transiently rise 60-fold. At low therapeutic doses (0.2-0.5 mg/kg) to treat attention-deficit hyperactivity disorder, stimulant drugs such as methylphenidate and dextroamphetamine reduce locomotion in both humans and animals. The drugs raise resting extracellular levels of dopamine several-fold, but reduce the extent to which dopamine is released with nerve impulses, compared to the impulse-associated release in the absence of the drug. This relatively reduced amplitude of impulse-associated dopamine would result in less activation of post-synaptic dopamine receptors which drive psychomotor activity. At higher doses, stimulants produce generalized stimulation of the nervous system, as a result of the very high concentrations of extracellular dopamine at rest, and the markedly increased release of dopamine with nerve impulses. These high levels of resting and pulsatile dopamine cause widespread stimulation of post-synaptic dopamine receptors, overcoming any concomitant presynaptic inhibition of dopamine release.

PMID:
11864721
[Indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Elsevier Science
    Loading ...
    Support Center